Noticing hyper increase after meds??!!

iVillage Member
Registered: 03-27-2003
Noticing hyper increase after meds??!!
4
Tue, 09-09-2003 - 7:39am
Ok.. this is something that I will talk to my dr about, but need to hear if anyone else has noticed this. My son has taken a form of Ritalin since the age of 5. It was necessary, and helped him get through school. He is now 9. His hyperactivity has really decreased to a more manageable amount and over the summer he was unmedicated completely. He slept well etc. Now school began and we started him on the medadate ER 10mg dose. There is a definite difference .. the difference being: HE is MORE hyperactive after the meds wear off, than he was all summer without them. He is more hyperactive upon awakening in the morning, even though the meds are "supposedly" out of his system by then. I'm half wanting to try him on no meds for school just to see what happens! I also notice he is too agitated and hyper to do homework during the wear off period, after school but then later he is better able to do it.. I am just perplexed. Has anyone noticed this before or known of people who ended up off meds after a few years ??!
Avatar for kathy_in_ga
iVillage Member
Registered: 03-26-2003
Tue, 09-09-2003 - 8:53am
There are several things going on here. First, it's hard to compair the summer behavior and school behavior. I too let my son go ADHD med free this summer & he did wonderfully. BUT, there were no demands that he pay attention or sit still or even get up early. IF he was a hyper I didn't notice as much because he was outside playing, swimming, and riding his bike all summer long. He was able to stay up later, and sleep in in the AM. Now that school has started, he has to get up by a certain time, therefor go to bed earlier, he's not too happy about that tho. He has to pay attention in class, sit in his chair, listen to instructions. There is a definite change from summer, so he is on meds. If you haven't sent him to school without meds go ahead and try it. See what happends. If it were me I'd let someone know just in case something happends they can call you. I only say that because we tried no ADHD meds once, per our doc's instructions just to try it once, and Joiner was going to be suspended for fighting. After I explained that he didn't take his ADHD meds they said he was only suspended for that day & he could come back the next. Yes, we have a very impulsive child!

Now, you have tried a different med this time. It may be causing some rebound when it wears off, or it may not agree with your son. Plus the ER may do differently in his body. How is he doing in school? My son takes 20 mil of adderall er in AM, and 5 mil at 3:30 when he gets home so he can do homework. There are two ADHD meds that don't agree with my son. One he took only 2 days & tried to jump out of my truck while I was driving. Wasn't a good scene. So, yes not all kids react the same way to ADHD meds, as with other meds. I would call the doc & let them know. Tell them you want to try without meds for a day or two. If you do, start on Sat with no meds, by school on Mon he should be his "real" self.

Good luck & let us know how things went!

Kathy

iVillage Member
Registered: 03-27-2003
Tue, 09-09-2003 - 1:53pm
You may just need to try a different medication. My son cannot take Adderall - it makes him completely nasty. It helps control some of his behaviors, but I'm not going to live with the nastiness if another med does not do that to him.

I do not know what it is like to have a "drug holiday" - my son is so impulsive and hyper that he must be medicated even during the summer. I can't offer any specific help in that area - I have given up hope that my son is in the "can grow out of it" category, although your son may fit in that category. My doctor believes that the milder cases sometimes do improve with age. We haven't fit into "mild" in several years now - oh well.

Definitely discuss this with your doc.

Avatar for kathy_in_ga
iVillage Member
Registered: 03-26-2003
Tue, 09-09-2003 - 7:11pm
I know how you feel. I too have given up my son "growing out" of all this. It did help to get another DX along with the ADHD, but was very upsetting. Although the meds for his mood disorder help like nothing else ever had.

When we finally get to realize it wont just go away, we can move on to dealing with what we have. I know my sons limits, but I also know where he excels. If I dwelled on what he can't do, I would never be able help him focus on what he can do. It took a long time for me to quit trying to "fix" him.

iVillage Member
Registered: 03-28-2003
Tue, 09-09-2003 - 8:01pm
Liam isn't on a stimulant, but I remember this happening with concerta. My doctor told me to give him a coke, or some other drink with caffeine. A low dose of caffeine effects the brain very similarly as a stimulant, but on a smaller level. It worked and he transitioned better.

The trick is, you can't let your kid have caffeine at other times, or he will build up tolerance to it, so it won't work.